It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-10-2008, 10:32 AM   #1
Senior Member
(female)
 
Join Date: Jun 2005
Location: Tampa Bay area, FL
Posts: 122
mitpatsmom HB User
Blood Thinner as treatment for HBP

My MIL, passed out yesterday during a dizzy spell and had to go to the ER. She's 81, but she looks and acts like she's in her 60's. She has always been very healthy and until last month, wasn't on any rx drugs.

She's been doing chelation off and on for several years and recently went to a wellness clinic at the grocery store where they told her that her bp was high. She went to her chelation doctor (who is now her primary care physician) and he put her on papaverde which is a blood thinner and soft muscle relaxer. This is the 2nd spell she's had since she was put on this rx last month and dizziness and irregular heartbeat are 2 side effects.

The chelation doctor didn't run any tests such as EKG's, he just put her on the medication. I don't hold much stock in this doctor, since he has told her outlandish stories about being run off from a well-renowned cancer hospital because he was curing everyone there and they didn't want to lose the business.

My question is: Is this the normal procedure when someone is dx'd with HBP? Should other tests have been run? Is it normal to prescribe a blood thinner
(this med only alleviates symptoms, it doesn't cure anything) or are there better ways to treat this?

I appreciate any advice that you have. Thanks.

 
Sponsors Lightbulb
   
Old 03-10-2008, 10:55 AM   #2
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: USA
Posts: 3,159
bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
Re: Blood Thinner as treatment for HBP

Quote:
Originally Posted by mitpatsmom View Post
...She has always been very healthy and until last month, wasn't on any rx drugs.

She's been doing chelation off and on for several years and recently went to a wellness clinic at the grocery store where they told her that her bp was high.
A one time reading at a wellness clinic doesn't mean she has high blood pressure. Hypertension, based on the government's guidelines is based on 2 or more readings...and some additional criteria! Even if she was diagnosed with hypertension, lifestyle changes should have been the first course of treatment given your description of her health and no prior rx drugs.

I do not have any personal experience with chelation therapy. My personal opinion is this is an area in which charlatans congregate. I would be very, very wary of any treatment by someone professing expertise in this "field" of medicine. As with any treatment, be it traditional or non traditional, I would do some very serious research before actually doing anything!

But given your MIL's health, I would question if there actually was a bp problem, and if there was why lifestyle changes were not recommended. Do keep in mind that older people respond VERY differently to medications, and as a result there are more "prescribed" overdoses and deaths among the elderly than there are in our "experimental" young people.

Quote:
But my question is: Is this the normal procedure when someone is dx'd with HBP? Should other tests have been run? Is it normal to prescribe a blood thinner
(this med only alleviates symptoms, it doesn't cure anything) or are there better ways to treat this? ....
No, this is not normal procedure when someone is dx'd with hbp. It is not normal to prescribe a blood thinner. The first course of action is to prescribe lifestyle changes (unless there is something seriously amiss with the person's health). The better way to treat it would be to see if she really has high blood pressure...and if she doesn't no more need be done.

Bethsheba

Although some health conditions necessitate blood thinners, taking blood thinners can have disasterous results...someone I knew who was on blood thinners (for legitimate health reasons), fell, and ended up having brain surgery because they couldn't stop the bleeding inside her head. This is not a medication your MIL should be taking if she doesn't have to take it....especially if she is dizzy and falls....too many risks, IMHO.

Last edited by bethsheba; 03-10-2008 at 11:33 AM.

 
Sponsors Lightbulb
   
Old 03-10-2008, 12:05 PM   #3
Senior Member
(female)
 
Join Date: Jun 2005
Location: Tampa Bay area, FL
Posts: 122
mitpatsmom HB User
Re: Blood Thinner as treatment for HBP

Thank you, thank you.

We have the same opinion of chelation and she has spent several thousand dollars on the therapy. She's really looking for the fountain of youth, and will depend on anything that promises her good health. It's her money, so we are careful not to say anything, but if it's going to compremise her health, we have to speak up.

At least now that she is in the hospital, they are running the tests that she needs (hopefully). I'm so grateful for your input. Thanks again.

 
Old 03-10-2008, 03:33 PM   #4
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: USA
Posts: 3,159
bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
Re: Blood Thinner as treatment for HBP

Quote:
Originally Posted by mitpatsmom View Post
...It's her money, so we are careful not to say anything, but if it's going to compremise her health, we have to speak up.

At least now that she is in the hospital, they are running the tests that she needs (hopefully). I'm so grateful for your input. Thanks again.
Yes, it is difficult when to know when to speak up and when to keep mum...but the FDA doesn't have very good things to say and a number of deaths have been reported. Because people, despite the warnings, are seeking this "alternative" form of "medicine" the FDA has decided to go about proving or disproving chelation claims in a study...but of course the evidence won't be there in time for your MIL.

It's good to know that she is in the hospital...hopefully, there will be no damage and she will be able to return to good living, with a little "guidance" from you.

Take care.

Bethsheba

Last edited by bethsheba; 03-10-2008 at 03:34 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Pacemaker and Blood Thinner simplycurious Heart Disorders 5 05-24-2009 11:20 PM
blood looks like red juice? pinkpixies General Health 1 08-02-2008 06:14 PM
How long do I have to take Coumadin for a blood clot? AugustPt1 Blood and Blood Vessel 3 02-13-2008 01:14 PM
Blood Thinners and the Cold 1965_Bruce General Health 6 03-09-2007 01:19 PM
is naproxin a blood thinner? chebird Pain Management 2 08-27-2006 08:11 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!